Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 126, NWS Albany, NY

August 28, 2004Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 28, 2004, 6:15 PM EDT for Saratoga County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 6:15 PM EDT (22:15 UTC)
Expired
Aug 28, 2004, 6:45 PM EDT
In force
30 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Saratoga County, NY

The radar

The Albany radar (KENX), 54 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 282215
SVRALY
NYC091-282245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
614 PM EDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 645 PM EDT

* AT 610 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ROCK
  CITY FALLS TO CLIFTON PARK...OR ALONG A LINE EXTENDING FROM 7 MILES
  NORTHWEST OF SARATOGA SPRINGS TO CLIFTON PARK...AND MOVING EAST AT
  15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CLIFTON PARK BY 620 PM EDT
  ROUND LAKE BY 625 PM EDT
  SARATOGA SPRINGS BY 630 PM EDT
  MECHANICVILLE BY 640 PM EDT

LAT...LON 4319 7400 4279 7396 4281 7352 4320 7355

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:10 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 28, 3:10 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
310 PM EDT SAT AUG 28 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

CONVECTION HAS BEEN SLOW TO INITIATE ACROSS THE CWA THIS AFTERNOON.
MODIFIED MORNING ALB SOUNDING TO CURRENT READING OF 85/72 YIELDS
CAPE AROUND 2500 J/KG. PLENTY OF INSTABILITY AROUND TO FUEL
THUNDERSTORM DEVELOPMENT...BUT LACKING FOCUSING MECHANISM. STILL
EXPECT SOME THUNDERSTORM ACTIVITY TO GET GOING THIS AFTERNOON...
FOCUSING OVER HIGHER TERRAIN...AND DIFFERENTIAL HEATING BOUNDARIES.
GIVEN HIGH AVAILABLE CAPES...A PULSE-TYPE SEVERE STORM IS POSSIBLE.
THUNDERSTORM ACTIVITY WILL WANE THIS EVENING WITH LOSS OF DAYTIME
HEATING.

ATTENTION THEN TURNS TO FRONT AND WAVE MOVING ALONG THE FRONT THAT
WILL EVENTUALLY CLEAR THE CWA BY TUESDAY. TONIGHT AND SUNDAY FRONT
WILL BE NORTH OF THE REGION WITH WEAK WAVES TRAVERSING THE FRONT.
DESPITE GFS EVIDENCE OF SOME CONVECTIVE FEEDBACK...MODELS IN
REASONABLY GOOD AGREEMENT ON FOCUSING BULK OF ACTIVITY ACROSS THE
NORTHERN CWA...AND LEAVING FAR SOUTH WITH LOW/NO POPS. PLAN ON
LIKELY POPS TONIGHT NORTH...SCALING TO LOW CHANCE SOUTH...THEN
CATEGORICAL POPS FAR NORTH SUNDAY...AGAIN SCALING TO LOW CHANCE
SOUTH.

SEVERE POTENTIAL EXISTS ON SUNDAY...MAINLY ACROSS NORTHERN
CWA...WHERE ETA DEPICTS CAPES IN 2000-2500 J/KG RANGE. 0-6KM SHEAR
AROUND 30 KNOTS MARGINALLY SUPPORTIVE OF SEVERE ACROSS NORTHERN
CWA...BUT 850MB WINDS AROUND 35 KNOTS ENHANCE SEVERE THREAT.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

GFS AND ETA IN REASONABLY GOOD AGREEMENT ON PUSHING FRONT ACROSS THE
CWA ON MONDAY...AND FINALLY EAST OF THE REGION BY TUESDAY MORNING.
GFS SUGGESTS THAT INTERACTION WITH TROPICAL STORM GASTON...EXITING
THE VIRGINIA CAPES TUESDAY MORNING...WILL SLOW THE PROGRESS OF THE
FRONT SLIGHTLY ON TUESDAY. PLAN TO CLEAR THE FRONT THROUGH THE CWA
BY TUESDAY MOST OF THE CWA...BUT WILL LINGER A SLIGHT CHANCE ON
TUESDAY FOR EASTERN AREAS.

WITH SURFACE HIGH PRESSURE IN CONTROL OF CWA THROUGH THE REMAINDER
OF THE EXTENDED...PLAN ON A DRY FORECAST.

&&

.AVIATION...HUMID AIR MASS OVER THE REGION. HAZE WILL FREQUENTLY
REDUCE VISIBILITY TO MVFR THIS AFTERNOON. MVFR TO IFR CONDITIONS IN
SCATTERED SHOWERS AND THUNDERSTORMS....WHICH WILL BECOME MORE
WIDESPREAD STARTING LATE THIS AFTERNOON. WIDESPREAD MVFR TO IFR DUE
TO LOW VISIBILITY OVERNIGHT IN MIST AND FOG. MORE SHOWERS AND
THUNDERSTORMS IN STORE FOR SUNDAY.
&&

.HYDROLOGY...
DRY WEATHER THIS PAST WEEK HAS ENABLED THE GROUND TO DRY OUT.
ISOLATED HEAVY RAIN FROM SLOW MOVING OR TRAINING THUNDERSTORMS
IS LIKELY TO CAUSE FLOODING ON ROADS AND PARKING AREAS BUT THE
GROUND SHOULD SOAK UP ENOUGH SO STREAMS AND RIVERS WILL STAY WITHIN
THEIR BANKS. GFS AND ETA IN REASONABLY GOOD AGREEMENT ON FOCUSING
AXIS OF HEAVIEST PRECIP ACROSS FAR WESTERN AND NORTHERN CWA WITH
FRONTAL ACTIVITY. BOTH MODELS PRINTING OUT AROUND 1.50-2.00 INCHES
FOR THIS AREA...WITH LESSER AMOUNTS TO THE SOUTH AND EAST. WITH DRY
CONDITIONS RECENTLY...RIVERS SHOULD BE ABLE TO HANDLE THIS PRECIP.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM/LONG TERM...OKEEFE
AVIATION/HYDROLOGY...KILPATRICK
Hazardous weather outlook, Aug 28, 4:18 AM EDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
418 AM EDT SAT AUG 28 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-291100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 28, 4:57 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
457 PM EDT SAT AUG 28 2004

NYZ039-040-282130-

...A STRONG THUNDERSTORM IN MONTGOMERY AND FULTON COUNTIES...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING 40 MPH WIND GUSTS...FREQUENT CLOUD
TO GROUND LIGHTNING AND TORRENTIAL RAIN. THIS STORM WAS LOCATED NEAR
FONDA...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE...
IN FONDA BY 505 PM EDT
6 MILES SOUTH OF JOHNSTOWN BY 510 PM EDT
TRIBES HILL BY 515 PM EDT
FORT JOHNSON BY 525 PM EDT
AMSTERDAM...HAGAMAN AND 8 MILES SOUTH OF BROADALBIN BY 530 PM EDT
Special weather statement, Aug 28, 5:32 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
532 PM EDT SAT AUG 28 2004

NYZ039>041-049-050-282215-

...A STRONG THUNDERSTORM IN MONTGOMERY...SCHENECTADY...SARATOGA AND
FULTON COUNTIES...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS
IN EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THIS
STORM WAS LOCATED NEAR AMSTERDAM...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
GLENVILLE BY 545 PM EDT
GALWAY BY 555 PM EDT
7 MILES NORTH OF BURNT HILLS BY 610 PM EDT
BALLSTON SPA...MILTON...ROCK CITY FALLS AND 8 MILES SOUTHWEST OF
SARATOGA SPRINGS BY 615 PM EDT

RAINFALL AMOUNTS WITH THIS STORM WILL RANGE BETWEEN HALF TO ONE INCH
IN PLACES. THIS RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 28, 5:35 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
535 PM EDT SAT AUG 28 2004

NYZ043-282200-

...A STRONG THUNDERSTORM IN WASHINGTON COUNTY...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THIS STORM WAS
LOCATED 7 MILES SOUTHEAST OF WHITEHALL...OR ABOUT OVER FAIR HAVEN...
AND MOVING NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
HAMPTON...HAMPTON FLATS AND LOW HAMPTON BY 540 PM EDT

RAINFALL WITH THIS STORM COULD APPROACH AN INCH...PRODUCING PONDING
OF WATER ON ROADWAYS AND WITHIN BANK RISES ON SMALL STREAMS.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:47 PM EDTSevere Thunderstorm WarningALYWashington28 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.